Alert archive / Tennessee / High Wind Warnings in 2022

High Wind Warning 5, NWS Morristown, TN

February 21, 2022Blount County, Cocke County, Sevier County, Tennessee

NWS Morristown, TN issued this high wind warning at Feb 21, 2022, 2:47 PM EST for Blount County, Cocke County, Sevier County, Tennessee. It took effect at Feb 22, 2022, 7:00 AM EST. It was in force for 12 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 21, 2022, 2:47 PM EST (19:47 UTC)
In effect from
Feb 22, 2022, 7:00 AM EST
Expired
Feb 22, 2022, 7:00 PM EST
In force
12 hr
Issued by
NWS Morristown, TN

Counties Blount County, TN, Cocke County, TN, Sevier County, TN

The radar

The Knoxville radar (KMRX), 42 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Feb 22, 10:00 AM ESTNON-TSTM WND GST 64Cove Mountain, TNGREAT SMOKY MOUNTAINS NATIONAL PARK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2022-02-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2022-02-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 235 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
235 m²/s²
0-3 km storm-relative helicity
203 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

390 
WWUS74 KMRX 211947
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
247 PM EST Mon Feb 21 2022

TNZ041-072-074-220700-
/O.UPG.KMRX.HW.A.0004.220222T1200Z-220223T0000Z/
/O.NEW.KMRX.HW.W.0005.220222T1200Z-220223T0000Z/
Cocke Smoky Mountains-Blount Smoky Mountains-
Sevier Smoky Mountains-
Including the cities of Hartford, Cades Cove, Elkmont, 
and Gatlinburg
247 PM EST Mon Feb 21 2022

...HIGH WIND WARNING IN EFFECT FROM 7 AM TO 7 PM EST TUESDAY...

* WHAT...South winds 20 to 30 mph with gusts in excess of 60 mph 
  possible.

* WHERE...Cocke Smoky Mountains, Blount Smoky Mountains and 
  Sevier Smoky Mountains Counties.

* WHEN...From 7 AM to 7 PM EST Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines.
  Widespread power outages are expected. Travel will be difficult,
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
3 follow-up statements
013 
WWUS74 KMRX 220241
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
941 PM EST Mon Feb 21 2022

TNZ041-072-074-220930-
/O.CON.KMRX.HW.W.0005.220222T1200Z-220223T0000Z/
Cocke Smoky Mountains-Blount Smoky Mountains-
Sevier Smoky Mountains-
Including the cities of Hartford, Cades Cove, Elkmont, 
and Gatlinburg
941 PM EST Mon Feb 21 2022

...HIGH WIND WARNING REMAINS IN EFFECT FROM 7 AM TO 7 PM EST
TUESDAY...

* WHAT...South winds 20 to 30 mph with gusts in excess of 60 mph 
  possible.

* WHERE...Cocke Smoky Mountains, Blount Smoky Mountains and 
  Sevier Smoky Mountains Counties.

* WHEN...From 7 AM to 7 PM EST Tuesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
072 
WWUS74 KMRX 220907
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
407 AM EST Tue Feb 22 2022

TNZ041-072-074-222200-
/O.CON.KMRX.HW.W.0005.220222T1200Z-220223T0000Z/
Cocke Smoky Mountains-Blount Smoky Mountains-
Sevier Smoky Mountains-
Including the cities of Hartford, Cades Cove, Elkmont, 
and Gatlinburg
407 AM EST Tue Feb 22 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...South winds 20 to 30 mph with gusts in excess of 60 mph
  possible.

* WHERE...Sevier Smoky Mountains, Blount Smoky Mountains and 
  Cocke Smoky Mountains Counties.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$
876 
WWUS74 KMRX 221957
NPWMRX

URGENT - WEATHER MESSAGE
National Weather Service Morristown TN
257 PM EST Tue Feb 22 2022

TNZ041-072-074-230000-
/O.CON.KMRX.HW.W.0005.000000T0000Z-220223T0000Z/
Cocke Smoky Mountains-Blount Smoky Mountains-
Sevier Smoky Mountains-
Including the cities of Hartford, Cades Cove, Elkmont, 
and Gatlinburg
257 PM EST Tue Feb 22 2022

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...

* WHAT...South winds 20 to 30 mph with gusts up to 60 mph.

* WHERE...Sevier Smoky Mountains, Blount Smoky Mountains and 
  Cocke Smoky Mountains Counties.

* WHEN...Until 7 PM EST this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this high wind warning went out at Feb 21, 12:25 PM EST, 2 hours 22 minutes earlier.

Area forecast discussion, Feb 21, 12:25 PM EST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Morristown TN
1225 PM EST Mon Feb 21 2022

.UPDATE...
FOR 18Z AVIATION.

&&

.DISCUSSION...

The morning the showers and thunderstorms to our southwest are
continuing to slowly move east and north. Intensity and coverage
of the storms is a bit more than CAMs and previous forecast had
anticipated. So have bumped up PoP chances a bit in southeast TN
and moved northward some of the PoP chances earlier than in the
previous forecast. Still looks like most of the heavier
precipitation will remain south of the TN border, but the latest
radar trends seem like it will make a bit more northward progress
than previously anticipated. Have also adjusted some hourly temp
and dewpoint temperatures as well.

ABM

&&

.AVIATION...
18Z TAF DISCUSSION.

Showers and a few embedded thunderstorms are slowly moving across
Alabama. Most of this shower activity will remain south of the
Tennessee border, but a few showers should reach up to around
KCHA. More widespread coverage of showers will come overnight, but
it will be scattered showers and not continuous rain. Expect
these weaker showers to move out overnight, and could briefly
degrade conditions into the MVFR (possibly IFR) range under the
heavier storms. Expect mid level clouds to remain through the end
of this TAF cycle.

ABM

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             53  71  58  70  54 /  60  40  90  50  60
Knoxville McGhee Tyson Airport, TN  52  72  57  66  50 /  70  40  90  50  70
Oak Ridge, TN                       52  71  55  66  49 /  70  50  90  40  70
Tri Cities Airport, TN              49  71  55  65  47 /  70  30  90  60  60

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...High Wind Watch from Tuesday morning through Tuesday evening for
     Blount Smoky Mountains-Cocke Smoky Mountains-Sevier Smoky
     Mountains.

VA...NONE.
&&
Hazardous weather outlook, Feb 21, 3:52 AM EST, 10 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
352 AM EST Mon Feb 21 2022

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-220900-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
352 AM EST Mon Feb 21 2022 /252 AM CST Mon Feb 21 2022/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Multiple rounds of showers and thunderstorms, producing periods
of moderate to heavy rainfall, are expected this week. Widespread
totals of 2 to 3 inches are forecast, with several areas of 4 to
5 inches of rain possible in the northern Plateau and central
Tennessee Valley. Flooding could become an issue in locations that
receive these higher amounts from repeated rainfall.

Strong winds are likely in the Tennessee mountains, especially in
the Smokies and nearby foothills where gusts in excess of 60 mph
are possible. Elsewhere in the mountains, gusts to 40 mph or more
are possible. See the High Wind Watch for more details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 21, 3:28 AM ESTHigh Wind WatchMRXBlount, Cocke, Sevier11 hr
Feb 21, 2:33 PM ESTFlood WatchMRXAnderson, Bledsoe, Blount, Bradley, Campbell, Claiborne and 16 more42 hr

Nearby

High Wind Warnings in Tennessee, 2022Every high wind warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.